The country has been fighting an opioid epidemic for some time, but statistics in 2020 were a wake-up call that the situation is worse than we imagined. This article discusses how fentanyl use has become more deadly due to laced fentanyl and what you can do to get help before it’s too late.

What Is Fentanyl?

Fentanyl is a synthetic opioid that is 50 times more potent than heroin and 100 times more potent than morphine. Opioids are a class of drugs that are usually prescribed for pain relief, especially after major surgery or for people with late-stage cancer. Fentanyl may also be prescribed to chronically ill patients who have built a tolerance to weaker opioids.

Prescription fentanyl might be recognized as Actiq, Duragesic, and Sublimaze. Fentanyl was initially made for pharmaceutical purposes but has recently become manufactured illegally. These drugs are usually in a form of either liquid or powder. It’s often added to other drugs to increase the drug’s potency and bring down the price.

Why It’s Dangerous

Fentanyl is the cause of many fatal and non-fatal overdoses. This is because it’s added to drugs like heroin and cocaine to increase the potency. While this might benefit the person selling the drugs, it can lead to extremely dangerous consequences for those using them. Since fentanyl is more potent, it’s also much more addictive, making it harder to quit. It’s also easier to overdose on – because of the potency and because of wrong dosages due to not knowing what’s in the product. According to the CDC, at least 150 people die daily from a fentanyl overdose.

What to Do in the Event of an Overdose

As fentanyl overdoses become more common, people must know the signs and symptoms of an overdose to help prevent death from overdose. Reacting as quickly as possible to the first signs of a drug overdose can determine the person’s odds of survival.

Symptoms of Overdose

A fentanyl overdose can look like falling asleep or losing consciousness. Symptoms may include the body going limp, cold or clammy skin, skin that is discolored (especially mouth or nails), choking or gurgling sounds, small and constricted pupils, slow or weak breathing, or no breathing at all. It’s important to be aware of these symptoms, especially if someone you know is using fentanyl or has an addiction.

What Is Naloxone?

Naloxone is a medicine that counteracts the effects of opioid overdose. Within minutes after application, it can bring a person back to breathing. Naloxone works by binding to the opioid receptors and blocking them. Naloxone is often applied with a nasal spray, the most popular form. It’s available in all 50 states and usually doesn’t require a prescription. Naloxone is quite literally a lifesaver. If you have people in your family who have an opioid addiction, or you manage a public space or workplace, it’s highly recommended to keep Naloxone on hand. It could mean life or death for some people. Keep naloxone somewhere easy to get, such as a first aid kit or medicine cabinet.

The Next Steps

If you think an overdose is occurring, then you must act fast. Call 911 immediately, and then apply naloxone if you have it on hand. Try to keep the person awake and make sure they continue breathing. Lay them on their side to make sure they don’t choke. Don’t leave their side until help arrives.

How You Can Help the Community

Everyone has a role in the fight against addiction and in preventing drug overdoses. There are several ways in which you can make a difference in the lives of people struggling with fentanyl addiction.

Keep Naloxone on Hand

Whether at home or in your place of business, keeping naloxone on hand can lower the death rate in your community. Have it on hand in the workplace as a part of drug policy or worker safety. It’s common for opioid addiction to go unnoticed, especially if the person has been prescribed pain medication and is misusing their prescription. It also can be hard to know if a person has an addiction, as there’s a chance they might be hiding it.

Educate Your Friends and Family About Fentanyl

Knowing about the effects of fentanyl and the dangers it can present to the people we care about can keep people safe. Information about fentanyl can reduce the likelihood of a person involuntarily becoming addicted or taking the drug without being informed of the dangerous consequences.

Fentanyl Awareness Day

Fentanyl Awareness Day takes place on August 22. The DEA recently recognized this awareness day to educate more people on this drug’s dangers. This is in light of increased fentanyl-related overdoses and deaths in the last few years. Learn more about the effects of fentanyl, hear stories from people who struggle with fentanyl addiction, and remember those we have lost from fentanyl-related deaths.

Fentanyl has become more and more dangerous since becoming a popular street drug. Knowing more about this drug can help people be more careful and make them aware of the danger of taking it. If you have an addiction to fentanyl or are at risk of coming into contact with fentanyl-laced products, it’s important that you get help and treatment right away. Overdose is very likely when it comes to fentanyl because of how potent the drug is. An overdose happens when you take more of a drug than your body can handle. After finishing medically assisted detox, you’ll need to enter into a treatment clinic that can help you heal from fentanyl addiction. It’s important to keep in mind that addiction is chronic and recovery is lifelong. To learn more about the dangers of fentanyl, call the compassionate staff at Bella Monte today at (800) 974-1938.